Virginia, 2004

Hail and Damaging Wind in Virginia, May 22, 2004

May 22, 2004 · NWS RNK · 11 events in 4 counties and zones

During the afternoon of May 22nd, severe thunderstorms over the Roanoke Valley produced large hail ranging up to tea cup size with an isolated report of severe winds blowing a tree down on top of power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon of May 22nd, severe thunderstorms over the Roanoke Valley produced large hail ranging up to tea cup size with an isolated report of severe winds blowing a tree down on top of power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 1:31 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, May 22, 1:31 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT SAT MAY 22 2004

.SHORT TERM...

WILL SEE SCTD/ISOLATED CONVECTION DIE WITH THE LOSS OF HEATING THIS
EVENING. SUNDAY...SHOULD SEE ONLY ISOLATED MTN CONVECTION...AS TEMPS
WARM A COUPLE DEGREES ALOFT...AND ONLY DIFFERENTIAL HEATING AND
OROGRAPHICS SHOULD BE THE TRIGGERS FOR TSRA.

MONDAY...MODELS TRYING TO SLIDE POTENTIAL MCS THROUGH THE WRN OH
VLY...AND INTO SRN KY...AND EVENTUALLY INTO SW VA/NW NC/SRN WV.
ATTM...WILL LEAVE CHANCE POPS IN THE WEST.

TEMPS WILL REMAIN VERY WARM...ESPECIALLY OUT EAST. WARMEST WILL BE
SUNDAY AFTN...AS POTENTIAL CLOUD DEBRIS MAY INHIBIT TEMPS A LITTLE
MONDAY.
&&

.LONG TERM (TUE-SAT)...

MIDWEEK...A FRONTAL BOUNDARY SAGS INTO NRN FA...THEN WASHES OUT.
LOOKS LIKE CONTINUED CHANCE OF SHRA/TSRA...WITH HIGHER CHANCES
WEDNESDAY WITH BEST FORCING IN THE AREA. WILL KEEP CHANCES AROUND
THROUGH THURSDAY WITH LEFTOVER CONVERGENCE FROM FRONTAL
BOUNDARY...THEN A BREAK IN THE ACTION FRIDAY...BEFORE MORE DIURNAL
ACTIVITY OCCURS SATURDAY. TEMPS DURING THE MIDDLE OF THE WEEK SHOULD
COOL DOWN SOME...BUT STILL HANGING AT OR ABOVE NORMAL...THEN
WARMING UP TOWARD SATURDAY.

&&

.CLIMATE...

RECORD HIGHS FOR SUNDAY 05/23. POTENTIAL THERE FOR A COUPLE RECORD
HIGHS TO BE APPROACHED.

LOCATION          RECORD/YEAR
ROA                 91/1957
LYH                 94/1941
DAN                 95/1953
BLF                 83/1988
RNK                 87/1953

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, May 22, 5:00 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EDT SAT MAY 22 2004

VAZ007-010>014-018>020-022>024-034-035-WVZ042>045-231000-
ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES-
GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-
SUMMERS-TAZEWELL-WYTHE-
600 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS THE MOUNTAINS OF WEST VIRGINIA AND
WESTERN VIRGINIA.  STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL
OF BECOMING SEVERE.  THE MAIN THREATS FROM ANY STORMS THAT DO DEVELOP
AND BECOME SEVERE WILL BE STRONG GUSTY DOWNBURST WINDS AND EVEN SOME
HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

NCZ001>006-018>020-VAZ009-015>017-032-033-043>047-058-059-231000-
ALLEGHANY NC-APPOMATTOX-ASHE-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-
CHARLOTTE-FLOYD-FRANKLIN-GRAYSON-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-
ROCKINGHAM-SMYTH-STOKES-SURRY-WATAUGA-WILKES-YADKIN-
600 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
OF THESE STORMS MAY APPROACH SEVERE LIMITS...WITH LARGE HAIL OR
DAMAGING WINDS BEING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED THROUGHOUT THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CL

In the hours before

Local storm report, May 22, 3:38 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ENNICE                  36.55N 81.00W
05/22/2004  1.00 INCH        ALLEGHANY          NC   PUBLIC

&&

DOC

The radar

The Roanoke radar (KFCX), 20 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
May 22, 4:55 PM EST
Where
Franklin County, Callaway
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -80.050

Thunderstorm Wind, Franklin

When
May 22, 4:55 PM EST
Where
Franklin County, Callaway
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.017, -80.050

Hail, Bedford

When
May 22, 5:16 PM EST
Where
Bedford County, Moneta
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.183, -79.633

Hail, Roanoke

When
May 22, 5:25 PM EST
Where
Roanoke County, Vinton
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -79.900

Hail, Roanoke

When
May 22, 5:28 PM EST
Where
Roanoke County, 1 mi E of Vinton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -79.883

Hail, Roanoke

When
May 22, 5:34 PM EST
Where
Roanoke County, 4 mi NE of Roanoke City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -79.900

Hail, Roanoke

When
May 22, 5:36 PM EST
Where
Roanoke County, Vinton
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -79.900

Hail, Botetourt

When
May 22, 5:44 PM EST
Where
Botetourt County, Cloverdale
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -79.917

Hail, Roanoke

When
May 22, 5:45 PM EST
Where
Roanoke County, 2 mi E of Vinton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -79.867

Hail, Bedford

When
May 22, 5:45 PM EST
Where
Bedford County, 6 mi WNW of Stewartsville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.300, -79.900

Hail, Bedford

When
May 22, 6:35 PM EST
Where
Bedford County, Big Is
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -79.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398647, 5398648, 5398649, 5398643, 5398644, 5398645, 5398646, 5398718, 5398716, 5398717, 5398719.